Acute-onset bilateral myopia and ciliochoroidal effusion induced by hydrochlorothiazide

Korean J Ophthalmol. 2011 Jun;25(3):214-7. doi: 10.3341/kjo.2011.25.3.214. Epub 2011 May 24.

Abstract

The authors experienced two cases of hydrochlorothiazide (HCTZ)-induced acute-onset bilateral myopia and shallowing of the anterior chambers. Two middle-aged women taking HCTZ, a sulfa derivative, visited our clinic complaining of acute bilateral visual deterioration. Both had good visual acuity without corrective lenses before taking HCTZ. A complete ophthalmologic examination revealed bilateral myopic shift, intraocular pressure elevation, shallowing of the anterior chambers, choroidal effusions, radiating retinal folds, and conjunctival chemosis. Approximately one week after HCTZ discontinuance, all ocular changes disappeared completely. Physicians should be aware of the adverse ocular effects of HCTZ and should manage patients accordingly.

Keywords: Angle closure; Ciliochoroidal effusion; Drug-induced myopia; Hydrochlorothiazide; Myopia.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Acute Disease
  • Adult
  • Anterior Chamber / drug effects
  • Choroid / drug effects
  • Choroid / metabolism*
  • Cilia / drug effects
  • Cilia / metabolism*
  • Diuretics / adverse effects*
  • Exudates and Transudates / metabolism*
  • Female
  • Humans
  • Hydrochlorothiazide / adverse effects*
  • Intraocular Pressure / drug effects
  • Middle Aged
  • Myopia / chemically induced*

Substances

  • Diuretics
  • Hydrochlorothiazide